Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 8, 2017, 9:41 PM MDT for Dundy County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2017, 9:41 PM MDT (03:41 UTC)
- Expired
- May 8, 2017, 10:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Dundy County, NE
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
009
WUUS53 KGLD 090341
SVRGLD
NEC057-090430-
/O.NEW.KGLD.SV.W.0017.170509T0341Z-170509T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
941 PM MDT MON MAY 8 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Central Dundy County in southwestern Nebraska...
* Until 1030 PM MDT
* At 940 PM MDT, a severe thunderstorm was located 11 miles northeast
of Haigler, or 16 miles northwest of Benkelman, moving east at 30
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Benkelman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4008 10193 4022 10193 4029 10149 4004 10148
TIME...MOT...LOC 0340Z 260DEG 25KT 4015 10182
HAIL...1.75IN
WIND...60MPH
$$
DLF2 follow-up statements
013 WWUS53 KGLD 090414 SVSGLD Severe Weather Statement National Weather Service Goodland KS 1014 PM MDT MON MAY 8 2017 NEC057-090430- /O.CON.KGLD.SV.W.0017.000000T0000Z-170509T0430Z/ Dundy NE- 1014 PM MDT MON MAY 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR NORTHEASTERN DUNDY COUNTY... At 1013 PM MDT, a severe thunderstorm was located 11 miles north of Benkelman, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northeastern Dundy County. Very heavy rainfall will also accompany this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4010 10163 4025 10167 4029 10149 4010 10148 TIME...MOT...LOC 0413Z 262DEG 22KT 4021 10153 HAIL...1.00IN WIND...<50MPH $$ DLF
441
WWUS53 KGLD 090423
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1023 PM MDT MON MAY 8 2017
NEC057-090432-
/O.EXP.KGLD.SV.W.0017.000000T0000Z-170509T0430Z/
Dundy NE-
1023 PM MDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUNDY COUNTY WILL
EXPIRE AT 1030 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm as it moves across eastern
Dundy county.
LAT...LON 4010 10163 4025 10167 4029 10149 4010 10148
TIME...MOT...LOC 0422Z 260DEG 25KT 4022 10149
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:06 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 8, 7:06 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Goodland KS 706 PM MDT Mon May 8 2017 .UPDATE... Issued at 705 PM MDT Mon May 8 2017 Thunderstorms over Colorado have been just skimming the western portions of our Colorado counties since late afternoon. SPC mesoanalysis shows the lower atmosphere is beginning to stabilize with loss of heating. Recent radar trends are showing the severe threat is winding down but the potential for a few stronger storms with locally heavy rainfall and gusty winds will remain as the storms congeal. The best chance for a few strong storms will be over western Kit Carson and Yuma counties through 9 pm MDT. Further east as the storms move into western Kansas/southwest Nebraska late this evening, anticipating mainly showers and weakening thunderstorms. && .SHORT TERM...(This evening through Tuesday) Issued at 255 PM MDT Mon May 8 2017 Showers and thunderstorms are forecast to increase in areal coverage and intensity this evening as one or a few weather disturbances move across much of the area from the northeast. There could be a break or two in the activity between systems. Primary concerns are for severe weather early this evening along with locally heavy rainfall through early Tuesday morning. Low temperatures are forecast to drop into the 50s. For Tuesday its looking like a fairly quiet morning and early afternoon as our area is in between the departing weather system to our northeast and another to our west/southwest. Models differ on whether or not any appreciable moisture lifts northeast into the area during the late afternoon hours with the NAM being the driest. Will stay consistent with previous forecasts and at least mention slight chance/low chance pops for precip in the late afternoon hours. High temperatures generally in the mid 60s to low 70s in far eastern Colorado with low 70s to around 80 east of the CO/KS border. .LONG TERM...(Tuesday night through Monday) Issued at 204 PM MDT Mon May 8 2017 The long term period will be active with a brief period during the end of the week into the weekend where drier weather will return. Beginning Tuesday night into Wednesday, the cut off low that has been tracking along the southwestern states is still holding strong. This low is pushing the ridge east and bringing continuous southern flow and moisture into the region. Storm chances will continue Tuesday evening and start to dissipate through the overnight hours. Instability is there with CAPEs but there is not a lot of shear. Come Wednesday afternoon and evening the closed low will reach the CWA and skirt to the south through the day and overnight hours. This will bring more of a rain chance to the area (especially from the evening onward), with the wrap around from the low passing right over the region. There are some lingering marginal CAPEs, so a mention of thunder was included. Thursday, as the low moves to the southeast there will be some rain showers and isolated thunderstorms possible in the morning and afternoon hours. A severe threat is not anticipated, as instability is not showing a strong signal. Behind that low is a ridge that begins to push into the CWA late Thursday and dry out the remainder of the day. Friday and Saturday will be dry with the ridge in place over the region. As Sunday approaches, the ridge is still in place over the area but a strong trough is developing over the west coast and beginning to push it east. Along with pushing the ridge east, southwest flow starts to push into the area and an embedded shortwave moves over the the region as well. The shortwave will create some rain shower and storm chances beginning Sunday afternoon and continue into Monday. Models are conflicting on precipitation potential, but upper level flow is somewhat aligned. Temperatures over the period will be in the 70s on Wednesday but with a quick passage of a cold front, Thursday will be in the 60s. The remainder of the period will generally be in the 70s and 80s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 558 PM MDT Mon May 8 2017 For KGLD, VFR conditions expected through 05z. Showers and thunderstorms currently over eastern Colorado will continue moving north for the time being and remain west of KGLD terminal through 05Z. After that time there is potential for convection to move into western Kansas as it weakens and impact the terminal in the 05-08Z time frame. Main impact will be gusty winds and moderate rain. At this time the potential for mvfr/ifr ceilings looks low and will depend on the amount of overnight convection. For KMCK, VFR conditions expected through 06z with E-SE winds around 10 kts. Have delayed onset of thunderstorm activity this evening given the weak cold front north of the terminal area is currently not that active in producing any storms. Thinking is that showers and thunderstorms from Colorado may eventually impact the terminal 06Z and beyond. Gusty winds and moderate rainfall possible with any storms. Potential for MVFR/IFR ceilings will depend on the amount of overnight convection but mentioned MVFR after around 12Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...DLF SHORT TERM...99 LONG TERM...CLT AVIATION...DLF
Hazardous weather outlook, May 8, 10:30 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1030 AM MDT Mon May 8 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1030 AM MDT Mon May 8 2017 /1130 AM CDT Mon May 8 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... A series of weather disturbances will move northeast across much of the Tri-State area this afternoon through the overnight hours. Strong to severe thunderstorms are possible with large hail and damaging winds the primary threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A period of active weather is expected to continue from Tuesday on through Thursday. Thunderstorms are possible...some of which may be strong to severe. Storms may produce moderate to heavy rain as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports of hail size, damaging winds, flooding from rainfall would be appreciated via telephone and social media.
In the hours before
Special weather statement, May 8, 7:59 PM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Goodland KS 759 PM MDT MON MAY 8 2017 COZ090-090230- Yuma County CO- 759 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL 830 PM MDT... At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Highland Center, or 16 miles southwest of Holyoke, moving east at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Other strong storms are also occurring across northwest Yuma county moving northeast. Locations impacted include... Clarkville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning and heavy rainfall is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4016 10278 4043 10278 4043 10231 4026 10231 TIME...MOT...LOC 0157Z 257DEG 19KT 4041 10251 DLF
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.